The International Journal of Neuropsychopharmacology



Brief Report

Overdose profiles of new antipsychotic agents


Margred M. Capel a1, Mark G. Colbridge a2 and John A. Henry a1c1
a1 Academic Department of Accident and Emergency Medicine, Imperial College School of Medicine, St Mary's Hospital, London W2 1NY
a2 Medical Toxicology Unit, Guy's and St Thomas' Trust, London SE14 5ER

Abstract

Although the more recently introduced antipsychotic drugs are increasing in popularity, the pattern of symptomatology when taken in overdose is not well defined. We monitored all enquiries to the National Poisons Information Service, London (NPIS, London) concerning antipsychotic drugs over a 9-month period in 1997 and report our findings concerning four drugs (olanzapine, clozapine, risperidone and sulpiride). All overdoses involving a single agent were followed up by a letter to the enquirer requesting details and outcome of the case. Although a total of 574 enquiries involving the selected antipsychotic drugs were received, only 45 of these cases involved overdose with a single agent. There were no fatalities or cases of convulsions in the series. Cardiac arrhythmias were only noted with sulpiride. Symptoms were most marked with clozapine, with a majority of patients experiencing agitation, dystonia, central nervous system (CNS) depression and tachycardia. Olanzapine and sulpiride produced a range of different symptoms, while most patients who had taken risperidone were asymptomatic. Monitoring poisons centre enquiries is a useful way of comparing overdose toxicities. We conclude that at least two of the novel antipsychotic agents, olanzapine and risperidone, appear to have a favourable overdose profile, which suggests that they are safer in overdose than the phenothiazines and butyrophenones.

(Received April 11 1999)
(Reviewed May 27 1999)
(Revised August 8 1999)
(Accepted August 15 1999)


Key Words: Toxicity; clozapine; olanzapine; sulpiride; risperidone.

Correspondence:
c1 Address for correspondence: Professor J. A. Henry, Academic Department of Accident and Emergency Medicine, Imperial College School of Medicine, St Mary's Hospital, London W2 1NY. Tel.: 020 7886 6187 Fax: 020 7886 6315 E-mail: j.a.henry@ic.ac.uk


Related Content